Browse

You are looking at 1 - 6 of 6 items for :

Clear All
Open access

Huilin Koh, Manish Kaushik, Julian Kenrick Loh and Chiaw Ling Chng

Summary

Thyroid storm with multi-organ failure limits the use of conventional treatment. A 44-year-old male presented with thyroid storm and experienced cardiovascular collapse after beta-blocker administration, with resultant fulminant multi-organ failure requiring inotropic support, mechanical ventilation, extracorporeal membrane oxygenation (ECMO) and continuous renal replacement therapy. Hepatic and renal failure precluded the use of conventional thyroid storm treatment and early plasma exchange was instituted. The patient underwent emergency thyroidectomy after four effective exchanges, with subsequent rapid reversal of multi-organ failure. The challenges of institution of plasma exchanges with ongoing ECMO support, dialysis and timing of thyroidectomy are discussed. This case highlights the important role of early therapeutic plasma exchange (TPE) as an effective salvage therapy for lowering circulating hormones and stabilization of patients in preparation for emergency thyroidectomy in patients with thyroid storm and fulminant multi-organ failure.

Learning points:

  • Administration of beta-blockers in thyroid storm presenting with congestive cardiac failure may precipitate cardiovascular collapse due to inhibition of thyroid-induced hyperadrenergic compensation which maintains cardiac output.

  • TPE can be an effective bridging therapy to emergency total thyroidectomy when conventional thyroid storm treatment is contraindicated.

  • End-organ support using ECMO and CRRT can be combined with TPE effectively in the management of critically ill cases of thyroid storm.

  • The effectiveness of plasma exchange in lowering thyroid hormones appears to wane after 44–48 h of therapy in this case, highlighting the importance early thyroidectomy.

Open access

Jia Xuan Siew and Fabian Yap

Summary

Growth anomaly is a prominent feature in Wolf-Hirschhorn syndrome (WHS), a rare congenital disorder caused by variable deletion of chromosome 4p. While growth charts have been developed for WHS patients 0–4 years of age and growth data available for Japanese WHS patients 0–17 years, information on pubertal growth and final height among WHS children remain lacking. Growth hormone (GH) therapy has been reported in two GH-sufficient children with WHS, allowing for pre-puberty catch up growth; however, pubertal growth and final height information was also unavailable. We describe the complete growth journey of a GH-sufficient girl with WHS from birth until final height (FH), in relation to her mid parental height (MPH) and target range (TR). Her growth trajectory and pubertal changes during childhood, when she was treated with growth hormone (GH) from 3 years 8 months old till 6 months post-menarche at age 11 years was fully detailed.

Learning points:

  • Pubertal growth characteristics and FH information in WHS is lacking.

  • While pre-pubertal growth may be improved by GH, GH therapy may not translate to improvement in FH in WHS patients.

  • Longitudinal growth, puberty and FH data of more WHS patients may improve the understanding of growth in its various phases (infancy/childhood/puberty).

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.

  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.

  • Sirolimus was well tolerated with no clinically significant side effects.

  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.

Open access

Wann Jia Loh, Kesavan Sittampalam, Suan Cheng Tan and Manju Chandran

Summary

Erdheim–Chester disease (ECD) is a potentially fatal condition characterized by infiltration of multiple organs by non-Langerhans histiocytes. Although endocrine dysfunction has been reported in association with ECD, to date, there have been no previous reports of empty sella syndrome (ESS) associated with it. We report the case of a patient with ECD who had symptomatic ESS. A 55-year-old man of Chinese ethnicity initially presented with symptoms of heart failure, fatigue and knee joint pain. Physical examination revealed xanthelasma, gynaecomastia, lung crepitations, hepatomegaly and diminished testicular volumes. He had laboratory evidence of hypogonadotrophic hypogonadism, secondary hypoadrenalism and GH deficiency. Imaging studies showed diffuse osteosclerosis of the long bones on X-ray, a mass in the right atrium and thickening of the pleura and of the thoracic aorta on fusion positron emission tomography–computed tomography. Magnetic resonance imaging (MRI) of the brain showed an empty sella. The diagnosis of ECD was confirmed by bone biopsy.

Learning points

  • ECD is a multisystemic disease that can affect the pituitary and other organs. The diagnosis of ECD is based on clinical and radiological features and histology, showing lipid-laden CD68+ CD1a S100 histiocytes surrounded by fibrosis.

  • The finding of xanthelasmas especially in the presence of normal lipid levels in the presence of a multisystem infiltrative disorder should raise the suspicion of ECD.

  • Systemic perturbation of autoimmunity may play a role in the pathogenesis of ECD and is an area that merits further research.